Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2018, 6:30 PM CDT for Ellsworth County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 6:30 PM CDT (23:30 UTC)
- Expired
- May 29, 2018, 6:58 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:31 PM CDT | HAIL 1.75 | 8 Ne Ellsworth, KS | |
| May 29, 6:33 PM CDT | HAIL 2 | 8 Ne Ellsworth, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
954
WUUS53 KICT 292330
SVRICT
KSC053-300030-
/O.NEW.KICT.SV.W.0101.180529T2330Z-180530T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
630 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Ellsworth County in central Kansas...
* Until 730 PM CDT
* At 630 PM CDT, a severe thunderstorm was located near Kanopolis,
moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ellsworth, Kanopolis, Ellsworth Airport, Kanopolis Lake and
Kanopolis State Park.
This includes Interstate 70 between Mile Markers 217 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9793 3860 9802 3876 9848 3887 9822
3887 9793
TIME...MOT...LOC 2330Z 243DEG 13KT 3878 9810
HAIL...1.50IN
WIND...60MPH
$$
MCGUIRE2 follow-up statements
248
WWUS53 KICT 292332
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
632 PM CDT TUE MAY 29 2018
KSC053-300030-
/O.CON.KICT.SV.W.0101.000000T0000Z-180530T0030Z/
Ellsworth KS-
632 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN ELLSWORTH COUNTY...
At 632 PM CDT, a severe thunderstorm was located 6 miles northeast of
Kanopolis, moving northeast at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ellsworth, Kanopolis, Ellsworth Airport, Kanopolis Lake and Kanopolis
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3861 9793 3860 9802 3876 9848 3887 9822
3887 9793
TIME...MOT...LOC 2332Z 243DEG 13KT 3878 9809
HAIL...2.00IN
WIND...60MPH
$$
MCGUIRE708
WWUS53 KICT 292358 RRA
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
658 PM CDT TUE MAY 29 2018
KSC053-300008-
/O.CAN.KICT.SV.W.0101.000000T0000Z-180530T0030Z/
Ellsworth KS-
658 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLSWORTH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.
LAT...LON 3861 9793 3860 9802 3876 9848 3887 9822
3887 9793
TIME...MOT...LOC 2356Z 243DEG 13KT 3882 9798
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:13 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 29, 3:13 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Wichita KS 313 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Thursday night) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the short term will the timing and intensity of the thunderstorm activity this afternoon and evening. Instability is strong with more than two grand of CAPE and 30 to 40 knots of shear will make this afternoon and evening ripe for severe weather. While golf ball sized hail and severe wind will be the initial primary threat, this will transition into a wind and heavy rain threat by the evening hours. PW is very high, generally holding in the 1.4 inch range which is well above the normal of 0.9 inches for this time of year. Moisture transport is also strong with good mid and upper level dynamics will make any storm that develops this afternoon and evening a very effective rain maker. Much of the thunderstorm activity will have very heavy rain and will likely cause localized flooding. Once the frontal system moves through the region late tonight, the thunderstorm threat will come to an end. Unfortunately, this front will not change the air mass much if at all. Temperatures will still remain unseasonably warm and humid for the most part Wednesday and Thursday. Storm chances for Wednesday are good as there still is plenty of moisture available but instability, forcing and upper level dynamics are significantly less. As such, severe weather chances will drop off significantly Wednesday. However, with the ample moisture available, any storms that do develop will be capable of producing very heavy rain and some localized flooding in the southern areas of the CWA. Thursday, the rain and thunderstorm threat will shift a little more to the east into the Southeastern portions of Kansas. Metzger .LONG TERM...(Friday through Tuesday) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the extended will be the extent of the heat for Friday and the timing of the cold front which will bring temperatures back down toward normal for this time of year. Friday, a mid level ridge will encroach on the region ahead of the cold front will southerly winds. This will allow temperatures to approach record levels for this time of year. If the wind shifts a little more to the west, records will become quite likely. The front is expected to come through later. Unlike the previous frontal system which came through Tuesday and Wednesday, this system will likely come through dry as the moisture transport just is not there to support significant thunderstorm development. By Saturday, winds will shift some out of the north and west and will allow temperatures to come back down toward normal for the weekend. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1225 PM CDT Tue May 29 2018 Main aviation concern will be convective trends this evening through the overnight hours. Water vapor imagery shows upper wave spinning over northwest Nebraska/se SD. Outflow from morning convection pushed down into nw OK and looks to have finally stalled and is expected to slowly wash out. Meanwhile, sct elevated showers and storms continue across parts of central KS in an area of very strong mid level theta-e advection that looks to slowly shift northeast. Storms are still expected to develop generally after 21z west of I-135 as the main upper wave lifts out. This activity should affect KRSL-KGBD around 21-22z and KICT around 00-01z. Heavy rain, hail and strong winds will be possible with the stronger storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 91 69 93 / 70 10 40 10 Hutchinson 64 90 67 93 / 70 0 30 10 Newton 65 89 68 92 / 70 10 30 10 ElDorado 65 89 68 90 / 70 10 40 20 Winfield-KWLD 66 90 69 92 / 70 10 40 20 Russell 61 89 64 93 / 70 0 10 10 Great Bend 62 88 64 93 / 70 0 10 10 Salina 64 91 66 94 / 70 10 20 10 McPherson 64 90 66 92 / 70 10 30 10 Coffeyville 67 90 71 90 / 60 30 40 20 Chanute 66 89 69 89 / 60 20 40 30 Iola 66 88 69 88 / 60 20 30 40 Parsons-KPPF 67 90 70 90 / 60 30 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...RBL
Hazardous weather outlook, May 29, 4:35 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 435 PM CDT Tue May 29 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 435 PM CDT Tue May 29 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will be developing this afternoon, generally along and west of Highway 99. Some of these storms are expected to be severe with golf ball sized hail and 70 mph winds. Additionally, an isolated tornado cannot be ruled out this afternoon. The hail threat will be primarily in the afternoon and early evening and will then transition to a wind and heavy rain threat. Many of these storms this evening hours are expected to have very heavy rain which is expected to cause localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for storms will diminish or end early Wednesday before returning Wednesday night through Thursday night. A few strong storms are possible Wednesday night across south central and southeast Kansas. Moisture levels are high enough to allow these storms to be a heavy rain threat. Localized flooding in low lying areas is likely with some of these storms. Heat and humidity will increase across the region late in the week, with heat index values at or above 100 degrees possible during the afternoon hours on Friday across much of the area. Scattered showers and thunderstorms will again be possible Monday night into Tuesday. Some of these storms could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 29, 5:46 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
546 PM CDT TUE MAY 29 2018
KSZ048-049-292315-
Ellsworth KS-Saline KS-
546 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Ellsworth County in central Kansas...
Southwestern Saline County in central Kansas...
* Until 615 PM CDT
* At 545 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles northwest of Marquette, or
13 miles southeast of Kanopolis...moving north at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Brookville, Smolan, Falun, Kanopolis Lake and Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.
LAT...LON 3873 9760 3861 9781 3861 9792 3856 9793
3857 9808 3887 9811
TIME...MOT...LOC 2246Z 197DEG 16KT 3862 9794
MCGUIRESpecial weather statement, May 29, 5:53 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Wichita KS 553 PM CDT TUE MAY 29 2018 KSZ051-292330- McPherson KS- 553 PM CDT TUE MAY 29 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern McPherson County in central Kansas... * Until 630 PM CDT * At 552 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Inman...moving north at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Mcpherson, Inman, Galva and Mcpherson Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central and central Kansas. LAT...LON 3842 9746 3817 9763 3820 9785 3851 9779 TIME...MOT...LOC 2253Z 197DEG 16KT 3825 9772 MCGUIRE
Local storm report, May 29, 6:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL ELLINWOOD 38.36N 98.59W
05/29/2018 E1.00 INCH BARTON KS TRAINED SPOTTER
&&Local storm report, May 29, 6:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL ELLINWOOD 38.36N 98.58W
05/29/2018 E1.75 INCH BARTON KS LAW ENFORCEMENT
&&Local storm report, May 29, 6:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 WNW ELLINWOOD 38.38N 98.65W
05/29/2018 E1.25 INCH BARTON KS TRAINED SPOTTER
&&Local storm report, May 29, 6:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG LINDSBORG 38.57N 97.68W
05/29/2018 MCPHERSON KS PUBLIC
REPORT OF LARGE TREE DOWN VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 64 min |
| May 28, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Rice, Russell | 29 min |
| May 29, 2:51 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| May 29, 3:11 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
| May 29, 3:27 PM CDT | Special Weather Statement | ICT | Sedgwick | 33 min |
| May 29, 3:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 67 min |
| May 29, 3:54 PM CDT | Special Weather Statement | ICT | Harvey | 36 min |
| May 29, 4:28 PM CDT | Special Weather Statement | ICT | McPherson | 32 min |
| May 29, 5:05 PM CDT | Special Weather Statement | ICT | Harvey | 25 min |
| May 29, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 28 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 61 min |
| May 29, 5:46 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 5:53 PM CDT | Special Weather Statement | ICT | McPherson | 37 min |
| May 29, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
| May 29, 6:45 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 60 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 28 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.